[Skip to Content]
[Skip to Content Landing]
Article
May 1987

Worsening of Neurologic Syndrome in Patients With Wilson's Disease With Initial Penicillamine Therapy

Author Affiliations

From the Departments of Human Genetics (Drs Brewer and Hill), Internal Medicine (Dr Brewer), and Radiology (Dr Aisen), University of Michigan, Ann Arbor, and the Wilson's Disease Association, Dumfries, Va (Ms Terry).

Arch Neurol. 1987;44(5):490-493. doi:10.1001/archneur.1987.00520170020016
Abstract

• We describe a patient with Wilson's disease who presented with neurologic disease, was treated with D-penicillamine, and suffered sudden neurologic deterioration coincident with therapy. Replicate brain magnetic resonance imaging examinations after six weeks and 11 months of penicillamine therapy documented the development of new brain lesions during this period, while liver biopsy specimen data disclosed that excellent hepatic decoppering had occurred. To develop information on the relative rarity or frequency of neurologic worsening with the initiation of penicillamine therapy, we conducted a retrospective survey of 25 additional patients with Wilson's disease who met the criteria of presenting with neurologic disease and having been treated with penicillamine. The replies indicate that, at least from the patient's viewpoint, this syndrome occurs frequently. We suggest that the cause of this distressing syndrome, and ways to mitigate or circumvent it, must be discovered.

×